Missouri, 2021

Flash Flooding and Flooding in Missouri, January 25, 2021

January 25, 2021 · NWS SGF · 26 events in 15 counties and zones

Widespread rain with embedded thunderstorms trained over the region as moisture overran a warm front along the Arkansas border. Accumulations over two inches occurred over central and southwest Missouri, with isolated accumulations of three inches in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widespread rain with embedded thunderstorms trained over the region as moisture overran a warm front along the Arkansas border. Accumulations over two inches occurred over central and southwest Missouri, with isolated accumulations of three inches in Douglas County. Numerous low water crossings were flooded leading to road closures along state routes. One water rescue occurred on Highway YY near Norwood in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 25, 5:11 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 25, 5:11 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
511 AM CST Mon Jan 25 2021

.SHORT TERM...(Today and tonight)
Issued at 225 AM CST Mon Jan 25 2021

Strong surface low was located over south central OK near the Red
River early this morning. Showers and embedded thunderstorms were
occurring across most of the Ozarks and extreme southeast Kansas
and extended all the way back into northeast TX. 30-50kt low level
jet nosing into southern MO and transporting good low level
moisture into the region. Aloft, we have a couple of features
worth mentioning. Broad southwest flow with 100+kt upper level jet
was transporting Pacific moisture into the area aloft as well with
good synoptic scale lifting ahead of a shortwave lifting northeast
across the plains. A second wave was diving southeast along the
west coast which will further deepen the main trough.

For today, the surface low is expected to lift northeast across
southeast Kansas and into west central MO by 00z. Showers and
thunderstorms will continue through the remainder of the
overnight. A dry slot will start moving into the southwest portion
of the forecast area toward 12z and push northeast through the
area throughout the day. This will traverse the best moisture axis
eastward across the Ozarks during the morning, with rain ending
from west to east during the day. Some lingering showers will be
possible near the low across central Missouri during the afternoon
hours. The precipitation this evening and tonight should remain
north and east of our forecast area as the colder air begins to be
pulled southeastward into the area behind the low. So we are not
expecting any wintry precipitation with this event.

Plenty of rain however with widespread 1 to 2 inch amounts. Areas
with embedded thunder could have localized higher amounts. Will
maintain the flood watch through Noon today for areas mainly along
and south of the I-44 corridor, which is where the higher qpf
totals should occur. Wintertime heavy rain events flood more
easily due to lack of vegetation, so despite the lower soil
moisture content, we are anticipating some low lying areas to
flood.

As the low lifts north today, warmer air will be drawn north with
it and could see some areas of southwest MO get into the upper 50s
to low 60s. Areas of central MO will probably not get higher than
the mid 40s. Lows tonight will range from the mid 20s over our
western CWA to the mid 30s in the southeast.

.LONG TERM...(Tuesday through Sunday)
Issued at 225 AM CST Mon Jan 25 2021

The next upper level system which was currently developing along
the west coast, will begin to shift into the high plains on
Tuesday and into our forecast area Tuesday night into Wednesday.
Precipitation totals don't look overly impressive at this time,
but we could see some light snow and light rain with this system.
At this time, little or no winter impacts are expected.

Behind this system, upper ridging will build east into the area as
another storm system digs into the west coast. This will provide
some warming late in the week into the early part of the weekend
with some 50s returning to the area.

Another storm system will bring some rain to the area Saturday
into Saturday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 508 AM CST Mon Jan 25 2021

For the 12z TAFS...Convection is ongoing across the area with
pockets of moderate to heavy rain and thunder. MVFR/IFR conditions
will be the norm today/tonight. May see some wind gusts of 25 to
30 kts during the day as a strong low lifts northeast across
southeast Kansas into west central MO today. A dry slot will move
northeast into the area this morning and should bring an end to
the convection from west to east by 15z at the TAF sites. Some
lingering light rain or drizzle will be possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until noon CST today for MOZ082-088-090>098-
     101>106.

KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jan 25, 4:06 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
406 AM CST Mon Jan 25 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
406 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.
  Limited fog risk.

DISCUSSION...

  Showers and thunderstorms with heavy rain will continue to
  track across the area this morning. Rainfall amounts of one to
  two inches, with isolated higher amounts up to 3 inches will be
  possible, and may lead to some flooding of low lying areas.

  Small hail will be possible with the stronger updrafts this
  morning over southern Missouri.

  Wind gusts of 30 to 35 mph will be possible today over parts of
  the Missouri Ozarks and southeast Kansas as a strong low lifts
  northeast across southeast Kansas into west central Missouri.

  Patchy fog will occur in spots at times early this morning.
  Visibilities of 1 to 2 miles will be possible at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Rain and snow are possible Tuesday night into Wednesday. Some
  minor snow accumulations, mainly on grassy and elevated
  surfaces, will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jan 25, 3:36 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
336 AM CST Mon Jan 25 2021

MOZ082-096>098-251015-
Douglas MO-Howell MO-Shannon MO-Texas MO-
336 AM CST Mon Jan 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON...EASTERN DOUGLAS...
NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES UNTIL 415 AM CST...

At 335 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Mountain Grove to 13 miles
southwest of Willow Springs to 18 miles northeast of Gainesville.
Movement was northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Current River State Park...       Echo Bluff State Park...
Mountain View...                  Willow Springs...
Cabool...                         Winona...
Birch Tree...                     Eminence...
Pomona...                         Summersville...
Montier...                        Peace Valley...
Teresita...                       Midridge...
Arroll...                         Eunice...
Alley Spring...                   Siloam Springs...
Hartshorn...                      Clear Springs...

LAT...LON 3709 9118 3708 9122 3700 9122 3689 9166
      3675 9211 3679 9212 3680 9219 3689 9218
      3707 9221 3742 9137 3742 9136 3741 9119
      3724 9116
TIME...MOT...LOC 0935Z 246DEG 55KT 3700 9220 3689 9219 3681 9220

Terry

The radar

The Springfield radar (KSGF), 58 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

24 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Barry

When
January 25, 5:44 AM CST to 12:00 PM CST
Where
Barry County, 0.3 mi WSW of Mc Dowell to 0.46 mi WNW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.819, -93.785

Heavy rainfall caused Flat Creek to flood making Highway CC impassable.

Flash Flood, Phelps

When
January 25, 6:29 AM CST to 12:00 PM CST
Where
Phelps County, 2.14 mi SSW of Rolla Downtown Arpt to 2.35 mi SSW of Rolla Downtown Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.900, -91.840

Heavy rainfall caused Wolf Creek to flood making Highway CC impassable.

Flood, Barton

When
January 25, 7:00 AM CST to 12:00 PM CST
Where
Barton County, 1.78 mi S of Boston to 1.8 mi S of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.394, -94.302

Heavy rainfall caused the outer road along Interstate 49 south of Highway 126 to become flooded and impassable.

Flood, Polk

When
January 25, 7:20 AM CST to 12:00 PM CST
Where
Polk County, 3.5 mi S of Pleasant Hope to 3.88 mi S of Pleasant Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.420, -93.270

Heavy rainfall caused flooding to occur on Highway H making it impassable.

Flash Flood, Douglas

When
January 25, 7:41 AM CST to 12:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 2.1 mi ENE of Ava
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.960, -92.620

Heavy rainfall caused Hunter and Turkey Creeks to flood making Highway FF impassable.

Flash Flood, Douglas

When
January 25, 7:41 AM CST to 12:00 PM CST
Where
Douglas County, 4.38 mi ENE of Olathe to 4.54 mi ENE of Olathe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.060, -92.460

A water rescue was performed at a low water crossing off Highway YY on County Road 117. No injuries occurred and the occupants were rescued safely.

Flash Flood, Douglas

When
January 25, 8:00 AM CST to 12:00 PM CST
Where
Douglas County, 0.55 mi W of Ava to 0.35 mi W of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Heavy rainfall caused Militia Park to flood making it impassable.

Flash Flood, Webster

When
January 25, 8:05 AM CST to 12:00 PM CST
Where
Webster County, 1.79 mi ENE of North View Hill to 2.06 mi ENE of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.310, -92.990

Heavy rainfall caused sections of Greenwood and Cologne Roads to be closed due to flooding.

Flash Flood, Greene

When
January 25, 8:08 AM CST to 12:00 PM CST
Where
Greene County, 2.83 mi WNW of Fair Grove to 1.53 mi W of Fair Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.390, -93.200

Heavy rainfall caused Highway CC to be closed due to flooding.

Flash Flood, Webster

When
January 25, 8:10 AM CST to 12:00 PM CST
Where
Webster County, Olga to 0.39 mi WSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Heavy rainfall caused Finley Creek to flood making State Route Z impassable.

Flash Flood, Hickory

When
January 25, 8:12 AM CST to 12:00 PM CST
Where
Hickory County, 0.88 mi NE of Preston to 0.59 mi NE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.940, -93.220

Heavy rainfall caused State Route D to flood and become impassable.

Flash Flood, Douglas

When
January 25, 8:14 AM CST to 12:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.92 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Heavy rainfall caused the North Fork River to flood making State Route EE impassable.

Flash Flood, Webster

When
January 25, 8:21 AM CST to 12:00 PM CST
Where
Webster County, 1.38 mi S of Forkners Hill to 1.38 mi SSW of Forkners Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
37.450, -92.920

Heavy rainfall caused the Niangua River to flood making Highway Y impassable.

Flash Flood, Wright

When
January 25, 8:31 AM CST to 12:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.01 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Heavy rainfall caused Wolf Creek to flood making Highway AB impassable.

Flash Flood, Wright

When
January 25, 8:40 AM CST to 12:00 PM CST
Where
Wright County, 1.79 mi WNW of Rayborn to 2.03 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.310, -92.400

Heavy rainfall caused the Gasconade River to flood making Highway E impassable.

Flash Flood, Laclede

When
January 25, 8:45 AM CST to 12:00 PM CST
Where
Laclede County, Pease to 0.19 mi SE of Pease
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.500, -92.630

Heavy rainfall caused Parks Creek to flood making Highway J impassable.

Flash Flood, Ozark

When
January 25, 8:45 AM CST to 12:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.79 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

Heavy rainfall caused Possum Walk Creek to flood making Highway T impassable.

Flash Flood, Ozark

When
January 25, 8:45 AM CST to 12:00 PM CST
Where
Ozark County, 0.69 mi NE of Sycamore to 0.89 mi ENE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.706, -92.270

Heavy rainfall caused Bryant Creek to flood making Missouri Route 181 impassable.

Flash Flood, Ozark

When
January 25, 8:45 AM CST to 12:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.23 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Heavy rainfall caused Bryant Creek to flood making Missouri Route 95 impassable.

Flash Flood, Howell

When
January 25, 8:50 AM CST to 12:00 PM CST
Where
Howell County, 3.38 mi ESE of Mountain View to 3.4 mi ENE of Mountain View Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.990, -91.660

Heavy rainfall caused flooding at a low water areas on County Road 3160. A car was reported washed off the road, no injuries were reported.

Flash Flood, Howell

When
January 25, 8:50 AM CST to 12:00 PM CST
Where
Howell County, 1.77 mi NE of Hutton Vly to 1.47 mi NNE of Hutton Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.990, -91.860

Heavy rainfall caused a low water crossing to flood making County Road 2030 impassable. A car was washed off the road at the crossing. No injuries were reported.

Flash Flood, Howell

When
January 25, 8:59 AM CST to 12:00 PM CST
Where
Howell County, 0.14 mi ENE of Mountain View Arpt to 0.14 mi SW of Mountain View Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.981, -91.718

Heavy rainfall caused a low water crossing to flood making Highway 17 impassable. A car was reported washed of the road. No injuries were reported.

Flash Flood, Camden

When
January 25, 9:00 AM CST to 12:00 PM CST
Where
Camden County, 1.29 mi ENE of Decaturville to 1.33 mi ENE of Decaturville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.910, -92.700

Heavy rainfall caused a dry creek low water crossing to flood making Old South 5 Road impassable.

Flash Flood, Dent

When
January 25, 9:45 AM CST to 12:00 PM CST
Where
Dent County, 0.55 mi E of Sligo to 1.1 mi SE of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Heavy rainfall caused Crooked Creek to flood making Highway TT impassable.

Flash Flood, Shannon

When
January 25, 9:45 AM CST to 12:00 PM CST
Where
Shannon County, 0.87 mi NE of Low Wassie to 1.1 mi ENE of Low Wassie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.988, -91.257

Heavy rainfall caused Pike Creek to flood making Highway W impassable.

Flash Flood, Shannon

When
January 25, 9:45 AM CST to 12:00 PM CST
Where
Shannon County, 3.92 mi E of Munsett to 4.48 mi ESE of Munsett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.260

Heavy rainfall caused Rocky Creek to flood making Highway NN impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939298, 939299, 939296, 939297, 939300, 939301, 939302, 939303, 939304, 939305, 939306, 939307, 939308, 939309, 939310, 939311, 939312, 939313, 939314, 939315, 939316, 939317, 939318, 939319, 939320, 939321.